Increasingly patients are being seen for gynecomastia that develops after using 'prohormone' and/or anabolic steroid supplements as part of a bodybuilding regimen or to improve athletic performance. While the goal is to increase muscle mass, strength and performance, some of these agents and supplements can be converted by the body into estrogen-like compounds. Additionally, supplemental androgens may suppress the normal production of natural androgens by the testes. These factors can tip the balance of androgens and estrogens in favor of the estrogens, which then stimulates the development of breast tissue and results in visible breast enlargement. This form of breast enlargement generally persists after supplement use is stopped, requiring surgical treatment.
Though you may already be aware of potential side effects from testosterone abuse (note I said abuse and not use), here they are again: lowered HDL-cholesterol levels (good cholesterol), testicular atrophy, reductions in sperm count, prostate enlargement, liver damage (primarily with oral steroids that have been modified with a 17-alkyl substitution), menstrual irregularities, suppression of endogenous hormone levels (like LH and T), development of palpable breast tissue in men (also known as gynecomastia), clitoral enlargement, and acne.